Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Honolulu, HI

April 14, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 14, 2018, 4:15 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 4:15 AM HST (14:15 UTC)
Expired
Apr 14, 2018, 7:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 33 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGHW50 PHFO 141415
FFWHFO
HIC007-141715-
/O.NEW.PHFO.FF.W.0030.180414T1415Z-180414T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
415 AM HST SAT APR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 715 AM HST

* At 413 AM HST, radar indicated heavy rain near Hanalei. Rain was 
  falling at a rate of 2 to 3 inches per hour, and the Hanalei 
  Stream gage is rising rapidly. Flash flooding is expected to begin 
  shortly.

* Locations in the warning include but are not limited to...
  Kilauea, Anahola, Moloaa, Hanalei, Na Pali State Park, Princeville,
  Haena, Kokee State Park, Wainiha and Kapaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 715 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2212 15930 2204 15952
      2211 15974 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Morrison

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:53 AM HST, 22 minutes earlier.

Area forecast discussion, Apr 14, 3:53 AM HST, 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
353 AM HST Sat Apr 14 2018

.SYNOPSIS...
An upper level low west of the islands combined with enhanced
moisture spreading up from the southeast, will maintain the
threat of flooding into Sunday morning. The upper level low will
move away early next week, but lingering moisture over the islands
will keep the trades somewhat wet. Wind speeds will moderate
somewhat after the weekend with a weaker high passing north of the
area Tuesday.

&&

.DISCUSSION...
Heavy rains and thunderstorms will remain possible through tonight
as an upper low provides instability, and enhanced low level
moisture provides the fuel. A flash flood watch is in effect for
all islands as a threat of heavy showers and thunderstorms remains
for all islands through tonight. Last evening on Oahu, heavy
rains brought flash flooding to the eastern half of the island
with the highest rainfall totals of 5.31 and 4.94 inches and
Maunawili and Waimanalo, respectively.

Fresh trade winds will remain intact through the weekend, focusing
the heavy showers and thunderstorms over windward areas, but the
instability from the upper trough will allow these showers to
reach leeward areas of the smaller islands as well. On the Big
Island, windward areas will see similar weather with bouts of
heavy showers and isolated thunderstorms, while the leeward slopes
and coasts will see most clouds, showers, and possible
thunderstorms in the afternoon.

The low begins to move away Sunday, and weak ridging will rebuild
over the islands. This should hold through the middle of next
week. However, lingering moisture will continue to keep trades
somewhat wet, although with more subdued rain intensities. The
models disagree somewhat about how much moisture will be available
for trade wind showers, with the ECMWF trying a little harder to
advect drier air back over the islands. There are no strong
signals in the model trends right now, though.

A strong high will pass about 1200 miles due N of the islands
today, which will ramp the trades back up to windy levels over
the weekend. This high will continue eastward and weaken into next
week. A weaker high will pass farther N of the islands Monday
night and Tuesday, with trades at breezy to locally windy levels.
After that, the trades should moderate a bit as a subtropical
ridge is left behind N of the islands through the middle of next
week.

&&

.AVIATION...
Strong and gusty trade winds will persist through tonight.
Abundant moisture and unstable atmospheric conditions are
allowing heavy showers and isolated thunderstorms to develop
across much of the state early this morning. Expect widespread
and persistent MVFR conditions over most windward sections
through this evening. In addition, brief MVFR/IFR conditions are
possible near thunderstorms.

AIRMET Sierra remains in effect for mountain obscuration on
Kauai, Oahu, Molokai, Maui, and the windward Big Island. These
conditions may persist through this evening for most of these
islands. In addition, AIRMET Tango remains in effect for low-
level turbulence leeward of the higher terrain on all islands.
This AIRMET will likely remain in place most of this weekend,
since the low-level trade wind flow will be strong for the next
few days. Finally, we are mentioning the potential for icing in
the layered clouds above the freezing level.

&&

.MARINE...
With trade winds on the increase and an incoming large northwest
swell, a Small Craft Advisory (SCA) has been posted to cover all
waters through most of the weekend.

The new northwest swell is expected to peak this morning,
producing surf at the low-end warning level along north and west
facing shores through the day. Therefore, a High Surf Warning is
now in effect for most north and west facing shores through
tonight. The swell will subside through Monday. A small north
swell is expected mid-week with a moderate northwest swell
building Thursday night. As trade winds strengthen this weekend,
surf along east facing shores is expected to reach advisory level
as well, and an HSA will likely be issued. The elevated east-side
surf is expected to persist into the first half of next week. Surf
will remain small along south facing shores, but new swells from
the southern hemisphere will produce a modest increase starting as
early as Sunday.

Isolated thunderstorms are likely over coastal waters this morning.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

High Surf Warning until 6 AM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

High Surf Advisory until 6 AM HST Sunday for Big Island North
and East.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

Morrison/Ballard...Discussion
Houston...Aviation
Marine...Kinel

In the hours before

Local storm report, Apr 13, 10:49 PM HST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1049 PM HST FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      1 S NIU VALLEY          21.28N 157.74W
04/13/2018                   HONOLULU           HI   TRAINED SPOTTER

            TRAFFIC STALLED IN ALL LANES OF KALANIANAOLE HIGHWAY NEAR
            NIU VALLEY DUE TO 10-12 INCHES OF STANDING WATER ON
            ROADWAY. WATER IS STILL RISING.

0856 PM     FLASH FLOOD      AINA HAINA              21.29N 157.75W
04/13/2018                   HONOLULU           HI   COUNTY OFFICIAL

            KALANIANAOLE HIGHWAY CLOSED FROM AINA HAINA TO MAKAPUU
            DUE TO FLOODING.

0905 PM     TSTM WND DMG     KAIMUKI                 21.28N 157.81W
04/13/2018                   HONOLULU           HI   COUNTY OFFICIAL

            ROAD CLOSURE DUE TO DOWNED POWER LINES ON MAUNALOA AVE.
            BETWEEN 8TH AND 9TH AVE.

0935 PM     FLASH FLOOD      2 ESE MAUNAWILI         21.37N 157.74W
04/13/2018                   HONOLULU           HI   COUNTY OFFICIAL

            PARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE
            HIGHWAY AND KEOLU DRIVE.

&&

SHOUSTON
Special weather statement, Apr 14, 2:13 AM HST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Honolulu HI
213 AM HST SAT APR 14 2018

HIZ002>004-141315-
Kauai Windward-Kauai Leeward-Kauai Mountains-
213 AM HST SAT APR 14 2018

...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...

At 212 AM HST, a strong thunderstorm was located 6 miles southeast of
Poipu, or 11 miles south of Lihue, moving west at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lihue, Kalaheo, Kekaha, Hanapepe, Omao, Koloa, Poipu, Lawai, Waimea,
Mana, Barking Sands, Kaumakani, Pakala Village, Eleele, Puhi and
Waimea Canyon State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2195 15935 2188 15943 2188 15947 2189 15951
      2188 15953 2189 15956 2191 15960 2189 15961
      2196 15967 2199 15977 2206 15974
TIME...MOT...LOC 1212Z 106DEG 18KT 2182 15938

Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:39 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 13, 6:23 PM HSTAreal Flood AdvisoryHFOHawaii80 min
Apr 13, 6:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 13, 7:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:11 PM HSTSpecial Weather StatementHFOHonolulu49 min
Apr 13, 8:45 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:47 PM HSTSpecial Marine WarningHFO58 min
Apr 13, 9:38 PM HSTSpecial Marine WarningHFO27 min
Apr 14, 1:06 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 14, 2:13 AM HSTSpecial Weather StatementHFOKauai62 min
Apr 14, 3:21 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Apr 14, 3:31 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao12 hr
Apr 14, 7:03 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 9:57 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.